Miclo, Laurent; Patie, Pierre
On a gateway between continuous and discrete Bessel and Laguerre processes
Annales Henri Lebesgue, Volume 2 (2019), p. 59-98

Metadata

KeywordsSquared Bessel processes, linear birth-death processes, intertwining, continuous and discrete scaling, spectral decomposition.

Abstract

By providing instances of approximation of linear diffusions by birth-death processes, Feller [Fel50] has offered an original path from the discrete world to the continuous one. In this paper, by identifying an intertwining relationship between squared Bessel processes and some linear birth-death processes, we show that this connection is in fact more intimate and goes in the two directions. As by-products, we identify some properties enjoyed by the birth-death family that are inherited from squared Bessel processes. For instance, these include a discrete self-similarity property and a discrete analogue of the beta-gamma algebra. We proceed by explaining that the same gateway identity also holds for the corresponding ergodic Laguerre semi-groups. It follows again that the continuous and discrete versions are more closely related than thought before, and this enables to pass information from one semi-group to the other one.


References

[AG81] Akhiezer, Naum Il’ich; Glazman, Izrail M. Theory of linear operators in Hilbert space. Vol. II, Pitman Advanced Publishing Program, Monographs and Studies in Mathematics, Volume 10 (1981) | MR 615737 | Zbl 0467.47001

[Bak96] Bakry, Dominique Remarques sur les semigroupes de Jacobi, Société Mathématique de France, Astérisque, Volume 236 (1996), pp. 23-39 | Zbl 0859.47026

[BGL14] Bakry, Dominique; Gentil, Ivan; Ledoux, Michel Analysis and geometry of Markov diffusion operators, Springer, Grundlehren der Mathematischen Wissenschaften, Volume 348 (2014) | MR 3155209 | Zbl 1376.60002

[Bia95] Biane, Philippe Intertwining of Markov semi-groups, some examples, Séminaire de Probabilités XXIX, Springer (Lecture Notes in Mathematics) Volume 1613 (1995), pp. 30-36 | Article | MR 1459446 | Zbl 0831.47032

[CC89] Craven, Thomas; Csordas, George Jensen polynomials and the Turán and Laguerre inequalities, Pac. J. Math., Volume 136 (1989) no. 2, pp. 241-260 | Article | Zbl 0699.30007

[CP17] Choi, Michael C. H.; Patie, Pierre Analysis of non-reversible Markov chains via similarity orbit (2017) (https://www.researchgate.net/publication/324518071_Analysis_of_non-reversible_Markov_chains_via_similarity_orbit )

[CP19] Choi, Michael C. H.; Patie, Pierre Skip-free Markov chains, Trans. Am. Math. Soc., Volume 371 (2019) no. 10, pp. 7301-7342 | Article | MR 3939579 | Zbl 07051086

[CPY98] Carmona, Philippe; Petit, Frédérique; Yor, Marc Beta-gamma random variables and intertwining relations between certain Markov processes, Rev. Mat. Iberoam., Volume 14 (1998) no. 2, pp. 311-368 | Article | MR 1654531 | Zbl 0919.60074

[Daw17] Dawson, Donald A. Introductory Lectures on Stochastic Population Systems (2017) (https://arxiv.org/abs/1705.03781 )

[DF90] Diaconis, Persi; Fill, James Allen Strong stationary times via a new form of duality, Ann. Probab., Volume 18 (1990) no. 4, pp. 1483-1522 | Article | MR 1071805 | Zbl 0723.60083

[Dou69] Douglas, Ronald G. On the operator equation S * XT=X and related topics, Acta Sci. Math., Volume 30 (1969), pp. 19-32 | MR 250106 | Zbl 0177.19204

[Duf05] Dufresne, Daniel Bessel processes and Asian options, Numerical methods in finance, Springer (GERAD 25th Anniversary Series) Volume 9 (2005), pp. 35-57 | Article | MR 2181585 | Zbl 1182.91171

[Fel50] Feller, William Diffusion processes in genetics, Proceedings of the Second Berkeley Symposium on Mathematical Statistics and Probability, University of California Press (1950), pp. 227-246 | Zbl 0045.09302

[GJY03] Göing-Jaeschke, Anja; Yor, Marc A survey and some generalizations of Bessel processes, Bernoulli, Volume 9 (2003) no. 2, pp. 313-349 | Article | MR 1997032 | Zbl 1038.60079

[Jen13] Jensen, Johan L. W. V. Recherches sur la théorie des équations, Acta Math., Volume 36 (1913), pp. 181-195 | Article | Zbl 43.0158.01

[KLS10] Koekoek, Roelof; Lesky, Peter A.; Swarttouw, René F. Hypergeometric orthogonal polynomials and their q-analogues, Springer, Springer Monographs in Mathematics (2010) | Zbl 1200.33012

[KM58] Karlin, Samuel; McGregor, James Linear growth birth and death processes, J. Math. Mech., Volume 7 (1958), pp. 643-662 | MR 98435 | Zbl 0091.13804

[KT81] Karlin, Samuel; Taylor, Howard M. A second course in stochastic processes, Academic Press Inc. (1981) | Zbl 0469.60001

[Kub12] Kubrusly, Carlos S. Spectral theory of operators on Hilbert space, Birkhäuser (2012) | MR 2951608 | Zbl 1256.47001

[Lam67] Lamperti, John Limiting distributions for branching processes, Proceedings of the Fifth Berkeley Symposium on Mathematical Statistics and Probability (Berkeley, 1965/66), Vol. II: Contributions to Probability Theory, University of California Press (1967), pp. 225-241 | MR 219148 | Zbl 0238.60066

[MG10] Makarov, Roman N.; Glew, Devin Exact simulation of Bessel diffusions, Monte Carlo Methods Appl., Volume 16 (2010) no. 3-4, pp. 283-306 | MR 2747817 | Zbl 1206.65026

[MP] Miclo, Laurent; Patie, Pierre On completely monotone intertwining relations and convergence to equilibrium (Work in progress)

[MP18] Miclo, Laurent; Patie, Pierre On a gateway between continuous and discrete Bessel and Laguerre processes (2018) (https://arxiv.org/abs/1807.09445v1 )

[MS65] Muckenhoupt, Benjamin; Stein, Elias M. Classical expansions and their relation to conjugate harmonic functions, Trans. Am. Math. Soc., Volume 118 (1965), pp. 17-92 | Article | MR 199636 | Zbl 0139.29002

[PR81] Pitman, Jim; Rogers, L. C. G. Markov functions, Ann. Probab., Volume 9 (1981), pp. 573-582 | MR 624684 | Zbl 0466.60070

[PS18] Patie, Pierre; Savov, Mladen Spectral expansion of non-self-adjoint generalized Laguerre semigroups (2018) (to appear in Mem. Am. Math. Soc., https://www.researchgate.net/publication/277712416_Spectral_expansions_of_non-self-adjoint_generalized_Laguerre_semigroups)

[PY80] Pitman, Jim; Yor, Marc Bessel processes and infinitely divisible laws, Stochastic integrals. Proceedings of the LMS Durham Symposium (Durham, 1980), Springer (Lecture Notes in Mathematics) Volume 851 (1980), pp. 285-370 | Zbl 0469.60076

[RS18] Redig, Frank; Sau, Federico Factorized duality, stationary product measures and generating functions, J. Stat. Phys., Volume 172 (2018) no. 4, pp. 980-1008 | Article | MR 3830295 | Zbl 07002754

[RY99] Revuz, Daniel; Yor, Marc Continuous martingales and Brownian motion, Springer, Grundlehren der Mathematischen Wissenschaften, Volume 293 (1999) | MR 1725357 | Zbl 0917.60006

[SK15] Slámová, Lenka; Klebanov, Lev B. Generalized definitions of discrete stability (2015) (https://arxiv.org/abs/1502.02588 )

[SvH79] Steutel, Fred W.; van Harn, Klaas Discrete analogues of self-decomposability and stability, Ann. Probab., Volume 7 (1979) no. 5, pp. 893-899 | Article | MR 542141 | Zbl 0418.60020

[Tit39] Titchmarsh, Edward C. The theory of functions, Oxford University Press (1939) | Zbl 65.0302.01